Sweet’s syndrome — also known as acute febrile neutrophilic dermatosis — is a rare skin condition marked by fever and painful skin lesions that appear mainly on your arms, neck, face and back. The exact cause of Sweet’s syndrome isn’t always known. In some people, it’s triggered by an infection, illness or certain medications. Sweet’s syndrome can also occur with some types of cancer. Signs and symptoms often disappear just a few days after treatment begins, but recurrence is common.
Sweet’s syndrome is marked by an abrupt eruption of small red bumps on your arms, neck, face or back — often after a fever or upper respiratory infection. The bumps grow quickly in size, spreading into painful clusters up to an inch or so in diameter.
When to see a doctor
If you develop a painful, red rash that quickly grows in size, see your doctor for appropriate treatment.
In most cases, the cause of Sweet’s syndrome isn’t known. Sweet’s syndrome is sometimes associated with cancer, most often leukemia. A few cases may be associated with a solid tumor, such as chest or colon cancer. Sweet’s syndrome may also occur as a reaction to a medication — most commonly a type of drug that boosts production of white blood cells.
There is a risk of the skin lesions becoming infected. Follow your doctor’s recommendations for caring for the affected skin. In cases where Sweet’s syndrome is associated with cancer, the eruptions of the lesions may be the first sign of cancer either appearing or recurring.
Treatments and drugs
In some cases, Sweet’s syndrome resolves without treatment. But medications can speed the process dramatically. The most common medications used for Sweet’s syndrome are corticosteroids, which come in a variety of forms, including:
Pills. Oral corticosteroids, such as prednisone, work very well but will affect your entire body. Long-term use can cause weight gain and weakened bones.
Creams or ointments. These preparations usually affect just the portion of skin where they’re applied, but can cause thinning skin.
Injections. Another option is to inject a small amount of corticosteroid right into each lesion. This may be less feasible for people who have a great number of lesions.
To avoid the side effects associated with long-term corticosteroid use, your doctor may suggest other types of oral medications, including:
Lifestyle and home remedies
If you have Sweet’s syndrome, it’s important to treat your skin gently. These steps can help reduce additional injury to the skin:
Avoid injury to your skin. Wear protective clothing if you think you might injure or damage your skin.
Apply sunscreen. Use sunscreen with a sun protection factor (SPF) of 15 or greater before you head outdoors